MAUDE Adverse Event Report: KARL STORZ SE & CO. KG METAL OUTER SHEATH, INSULATED, 36 CM

KARL STORZ SE & CO. KG METAL OUTER SHEATH, INSULATED, 36 CM
Model Number 33300
Medical Device Problem Codes Material Fragmentation (1261); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an emergency laparoscopic appendicectomy a small fragment of metal came off one of the black insulated tubes for a laparoscopic grasper mid procedure.A crack was heard, and a visible fragment of metal was seen to fly off onto the omentum.The grasper was removed and another device was used to remove the fragment of metal safely.It could visibly be seen that both small metal fragments that would normally sit at the shoulder of the instrument were missing.The procedure it was escalated, and a further fluoroscopy was taken.This led to prolonged anaesthesia.The fragment was retrieved by the surgeon, and it was confirmed by x-ray that there were no fragments left inside the patient due to the additional fluoroscopy and x-rays the event is deemed reportable.
 
Additional Manufacturer Narrative
The affected device has been requested for investigation by the manufacturer.The device was not yet returned for investigation.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
The device in question was returned to the manufacturer.The evaluation is anticipated, but not yet begun.The investigation will be performed by a designated karl storz employee.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
Device evaluation: the product was sent in and the investigation was performed on 2025-09-10: during evaluation of the instrument a break in the bayonet lock at the distal end was detected.This defect caused two small metal fragments to become detached, which normally serve to securely lock the working head in place.The break meant that the instrument was no longer functional.The insert could no longer be closed correctly, which meant that the working head did not open when the handle was operated, but was pushed out instead.The damage was caused by mechanical impact.In addition, the age of the instrument (manufactured in 2014, 11 years old) played a role: material fatigue and possible corrosion may have impaired its stability and affected the service life of the item.Therefore, it can be concluded that the break was due to wear.A careful functional and visual inspection before use, as recommended in the instructions for use, might have detected the defect at an early stage.This event is filed under internal complaint id (b)(4).

Brand Name
METAL OUTER SHEATH, INSULATED, 36 CM
Common Device Name
METAL OUTER SHEATH, INSULATED, 36 CM
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM   78532
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 90245
MDR Report Key21978417
Report Number9610617-2025-00805
Device Sequence Number15270253
Product Code GCJ
UDI-Device Identifier04048551002308
UDI-Public04048551002308
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K935071
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number33300
Device Catalogue Number33300
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2025
Supplement Date Received by Manufacturer05/16/2025
09/10/2025
Initial Report FDA Received Date05/07/2025
Supplement Report FDA Received Date05/27/2025
09/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown